Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 100, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 11, 2013, 8:38 AM MDT for Iron County, Kane County, Washington County, Utah. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2013, 8:38 AM MDT (14:38 UTC)
- Expired
- Sep 11, 2013, 2:30 PM MDT
- In force
- 6 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Iron County, UT, Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 31 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 2.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1504 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
693
WGUS55 KSLC 111438
FFWSLC
UTC021-025-053-112030-
/O.NEW.KSLC.FF.W.0100.130911T1438Z-130911T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
838 AM MDT WED SEP 11 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL IRON COUNTY IN UTAH
WEST CENTRAL KANE COUNTY IN UTAH
EAST CENTRAL WASHINGTON COUNTY IN UTAH
* UNTIL 230 PM MDT
* AS OF 830AM MANY SMALL STREAMS...SLOT CANYONS...AND NORMALLY DRY
WASHES IN AND AROUND ZION NATIONAL PARK WERE RUNNING DUE TO HEAVY
RAIN OVERNIGHT. MORE HEAVY RAIN IS EXPECTED TODAY AND ADDITIONAL
FLASH FLOODING IS LIKELY.
* THE EAST FORK OF THE VIRGIN RIVER AND THE NORTH FORK OF THE VIRGIN
RIVER IN ZION NATIONAL PARK...INCLUDING THE ZION NARROWS ARE RUNNING
HIGH AND ARE EXPECTED TO RISE AGAIN LATER TODAY DUE TO ADDITIONAL
RAINFALL.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOLOB
CANYON AND ZION CANYON SECTIONS OF ZION NATIONAL PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11325 3751 11306 3744 11300 3740 11289
3712 11283 3715 11310 3734 11320
$$
LD1 follow-up statement
426
WGUS75 KSLC 111905
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
105 PM MDT WED SEP 11 2013
UTC021-025-053-112030-
/O.CON.KSLC.FF.W.0100.000000T0000Z-130911T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-IRON UT-KANE UT-
105 PM MDT WED SEP 11 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM MDT FOR WEST
CENTRAL KANE...SOUTH CENTRAL IRON AND EAST CENTRAL WASHINGTON
COUNTIES...
AT 100 PM MDT...ZION NATIONAL PARK HAS RECORDED 1.19 INCHES OF
PRECIPITATION SINCE 10AM. HEAVY RAINFALL CONTINUES TO FALL OVER THE
ENTIRE PARK AS OF 1PM.
DUE TO THE WIDESPREAD RAINFALL...ZION HAS BEEN HIT WITH MULTIPLE
FLASH FLOODS OVER THE PAST 24 HOURS WITH ROCKS AND DEBRIS COVERING
THE MAIN ROAD AT TIMES.
ALL SLOTS AND SMALL STREAMS FLOWING THROUGH THE PARK ARE IN FLOOD
AND FORECAST TO REMAIN ABOVE DANGEROUS LEVELS THROUGH THE DAY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KOLOB CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3750 11325 3751 11306 3744 11300 3740 11289
3712 11283 3715 11310 3734 11320
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 5:52 AM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Sep 11, 5:52 AM MDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
552 AM MDT WED SEP 11 2013
.SYNOPSIS...AN UPPER LOW CENTERED OVER SOUTHERN NEVADA WILL MOVE
LITTLE THROUGH TONIGHT THEN LIFT SLOWLY NORTH THURSDAY THROUGH
FRIDAY. THE VERY MOIST AIRMASS THAT ACCOMPANIES THE LOW WILL REMAIN
OVER THE REGION THROUGH FRIDAY THEN SLOWLY DRY FROM THE SOUTHWEST
OVER THE WEEKEND.
&&
.DISCUSSION...THE WEAK BUT EXCEPTIONALLY MOIST CLOSED LOW REMAINS
OVER SRN NV EARLY THIS MORNING JUST SOUTHWEST OF ST GEORGE. BANDS OF
SHOWERS CONTINUE TO SPIN AROUND THE LOW AS SUCCESSIVE VORT LOBES
ROTATE AROUND IT. EACH OF THESE HAS GENERATED HEAVY RAINS AS THEY
HAVE LIFTED THRU SRN AND ERN UT WITH SOME SIGNIFICANT RISES ON AREA
RIVERS AND STREAMS.
THE LOW IS FORECAST TO REMAIN MORE OR LESS STATIONARY TODAY WITH
ADDITIONAL VORT LOBES LIFTING NORTH THRU UT AND EXPECT MORE HEAVY
RAIN OVER AND EAST OF THE MOUNTAIN SPINE. A BAND OF SHOWERS HAS
LIFTED INTO NRN UT AND THESE HAVE SPREAD INTO THE SRN WASATCH FRONT.
RADAR WAS BADLY UNDERESTIMATING THE RAINFALL OVER AND EAST OF THE
MTNS BUT IT SEEMS TO HAVE REVERSED ONCE THE PRECIP MOVED WEST OF THE
MTNS AND APPEARS TO BE OVERESTIMATING THE PRECIP AMOUNTS ACROSS UTAH
COUNTY...LIKELY DUE TO THE EASTERLY FLOW DRYING THE LOWER LEVELS
SOMEWHAT WEST OF THE MTNS. LEFT THE EXISTING FLASH FLOOD WATCH IN
PLACE BUT OPTED TO HOLD OFF ON EXPANDING IT NORTHWARD TO COVER THE
UTAH COUNTY BURN SCARS AS THIS MODEST LOW LEVEL DRYING SHOULD
CONTINUE TODAY AND TONIGHT REDUCING THE POTENTIAL FOR HEAVY RAIN.
THE LOW STARTS TO LIFT N ON THU AND THE EASTERLY FLOW OVER NRN UT
STARTS TO VEER TO MORE SOUTHERLY. THIS SHOULD ALLOW ANY PRECIP TO
BECOME HEAVIER OVER THE NORTHWEST. THE FLOW CONTINUES TO VEER AROUND
THRU FRI AND EXPECT PRECIP TO INCREASE ALONG THE WASATCH FRONT.
MOISTURE SHOULD REMAIN IN PLACE THRU EARLY SAT THEN SLOWLY DRY FROM
THE SOUTHWEST OVER THE WKND.
&&
.AVIATION...A BAND OF LIGHT TO MODERATE RAIN SHOWERS WILL PASS
THROUGH THE KSLC TERMINAL THROUGH 14Z. AT THIS TIME THE PRIMARY
IMPACTS LOOK TO BE BRIEF CIGS AT OR BELOW 6000FT AGL...BUT 30
PERCENT CHANCE EXISTS FOR SOUTHEAST WINDS BECOMING MORE EASTERLY
THROUGH THAT TIME. SIMILAR CONCERNS ARE EXPECTED TO REDEVELOP
AFTER 18Z WITH A 10 PERCENT CHANCE OF THUNDERSTORMS IMPACTING THE
TERMINAL.
SOUTHEASTERLY SURFACE WINDS ARE EXPECTED TO SWITCH TO THE NORTHWEST
PER NORM BETWEEN 18-20Z. THIS SAID...A 40 PERCENT EXISTS THAT
ERRATIC OUTFLOW FROM PASSING SHOWERS WILL PERIODICALLY SWITCH THAT
DIRECTION THROUGH 04Z TONIGHT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR
UTZ010-012>014-016-019>021-517-518.
WY...NONE.
&&
WILENSKY/MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 11, 6:35 AM MDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 635 AM MDT WED SEP 11 2013 UTZ001>016-019>021-517-518-WYZ021-121200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 635 AM MDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE AT TIMES ACROSS MUCH OF THE OUTLOOK AREA TODAY THROUGH TONIGHT. HEAVY RAIN IS LIKELY WITH SOME OF THE STORMS OVER ABOUT THE SOUTHEASTERN TWO THIRDS OF THE AREA AND THIS WILL CONTINUE TO GENERATE LOCAL FLASH FLOODING THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA THROUGH THURSDAY ALONG WITH A THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING. SHOWERS WILL GRADUALLY TAPER OFF FROM THE SOUTHWEST FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Sep 11, 7:02 AM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
702 AM MDT WED SEP 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM DEBRIS FLOW 7 W HIAWATHA 39.50N 111.16W
09/11/2013 EMERY UT UTILITY COMPANY
DEBRIS FLOW OUT OF POLE CANYON CROSSED SR 31 IN
HUNTINGTON CANYON AND CLOSED THE ROAD.
&&Local storm report, Sep 11, 8:25 AM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
825 AM MDT WED SEP 11 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 AM FLOOD CAPITOL REEF NP 38.28N 111.20W
09/11/2013 WAYNE UT PARK/FOREST SRVC
HIGHWAY 24 CLOSED DUE TO EROSION FROM FREMONT RIVER JUST
EAST OF VISITORS CENTER, AND ALSO BETWEEN CAINEVILLE AND
HANKSVILLE, ALSO HIGHWAY 95 CLOSED DUE TO FLOODING.
SCENIC DRIVE IN THE PARK HAS BEEN CLOSED FOR DAYS DUE TO
HIGH WATER. ALL STREAMS/SLOTS RUNNING. ANOTHER 1.86 IN
PAST 24H ENDING 8AM 9/11
&&
LDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 10, 7:07 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
| Sep 10, 9:28 PM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 12:14 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 5 hr |
| Sep 11, 5:45 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 8:58 AM MDT | Areal Flood Warning | SLC | Emery, Garfield, Kane, San Juan, Sevier, Wayne | 12 hr |
| Sep 11, 9:47 AM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Sep 11, 10:47 AM MDT | Flash Flood Warning | SLC | Carbon, Emery | 6 hr |
| Sep 11, 11:01 AM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 2:36 PM MDT | Flash Flood Warning | SLC | Iron, Kane, Washington | 6 hr |
| Sep 11, 2:46 PM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Sep 11, 3:04 PM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Sep 11, 3:11 PM MDT | Flash Flood Watch | SLC | 28 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.